The Annals of Probability

Analytic urns

Philippe Flajolet, Joaquim Gabarró, and Helmut Pekari

Full-text: Open access


This article describes a purely analytic approach to urn models of the generalized or extended Pólya–Eggenberger type, in the case of two types of balls and constant “balance,” that is, constant row sum. The treatment starts from a quasilinear first-order partial differential equation associated with a combinatorial renormalization of the model and bases itself on elementary conformal mapping arguments coupled with singularity analysis techniques. Probabilistic consequences in the case of “subtractive” urns are new representations for the probability distribution of the urn’s composition at any time n, structural information on the shape of moments of all orders, estimates of the speed of convergence to the Gaussian limit and an explicit determination of the associated large deviation function. In the general case, analytic solutions involve Abelian integrals over the Fermat curve xh+yh=1. Several urn models, including a classical one associated with balanced trees (2–3 trees and fringe-balanced search trees) and related to a previous study of Panholzer and Prodinger, as well as all urns of balance 1 or 2 and a sporadic urn of balance 3, are shown to admit of explicit representations in terms of Weierstraß elliptic functions: these elliptic models appear precisely to correspond to regular tessellations of the Euclidean plane.

Article information

Ann. Probab., Volume 33, Number 3 (2005), 1200-1233.

First available in Project Euclid: 6 May 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60C05: Combinatorial probability 33E05: Elliptic functions and integrals
Secondary: 41A60: Asymptotic approximations, asymptotic expansions (steepest descent, etc.) [See also 30E15] 60K99: None of the above, but in this section 60Fxx: Limit theorems [See also 28Dxx, 60B12]

Urn model Pólya urn large deviations analytic function elliptic function search tree


Flajolet, Philippe; Gabarró, Joaquim; Pekari, Helmut. Analytic urns. Ann. Probab. 33 (2005), no. 3, 1200--1233. doi:10.1214/009117905000000026.

Export citation


  • Aldous, D. (1991). Asymptotic fringe distributions for general families of random trees. Ann. Appl. Probab. 1 228--266.
  • Aldous, D., Flannery, B. and Palacios, J. L. (1988). Two applications of urn processes---The fringe analysis of trees and the simulation of quasi-stationary distributions of Markov chains. Probab. Engrg. Inform. Sci. 2 293--307.
  • Athreya, K. B. and Ney, P. E. (1972). Branching Processes. Springer, New York.
  • Bagchi, A. and Pal, A. K. (1985). Asymptotic normality in the generalized Pólya--Eggenberger urn model, with an application to computer data structures. SIAM J. Algebraic Discrete Methods 6 394--405.
  • Bender, E. A. (1973). Central and local limit theorems applied to asymptotic enumeration. J. Combin. Theory 15 91--111.
  • Berger, M. (1977). Géométrie 1. Actions de Groupes, Espaces Affines et Projectifs. CEDIC, Paris. [English translation published in Universitext. Springer, Berlin (1987).]
  • Bergeron, F., Labelle, G. and Leroux, P. (1998). Combinatorial Species and Tree-Like Structures. Cambridge Univ. Press.
  • Billingsley, P. (1986). Probability and Measure, 2nd ed. Wiley, New York.
  • Chandrasekharan, K. (1985). Elliptic Functions. Springer, Berlin.
  • den Hollander, F. (2000). Large Deviations. Amer. Math. Soc., Providence, RI.
  • Eisenbarth, B., Ziviani, N., Gonnet, G. H., Mehlhorn, K. and Wood, D. (1982). The theory of fringe analysis and its application to 2--3 trees and B-trees. Inform. and Control 55 125--174.
  • Flajolet, P. and Odlyzko, A. M. (1990). Singularity analysis of generating functions. SIAM J. Algebraic Discrete Methods 3 216--240.
  • Flajolet, P. and Sedgewick, R. (2003). Analytic Combinatorics. (Book in preparation; individual chapters are available electronically.)
  • Friedman, B. (1949). A simple urn model. Comm. Pure Appl. Math. 2 59--70.
  • Gouet, R. (1993). Martingale functional central limit theorems for a generalized Pólya urn. Ann. Probab. 21 1624--1639.
  • Goulden, I. P. and Jackson, D. M. (1983). Combinatorial Enumeration. Wiley, New York.
  • Graham, R. L., Knuth, D. E. and Patashnik, O. (1989). Concrete Mathematics. Addison--Wesley, Reading, MA.
  • Hwang, H.-K. (1996). Large deviations for combinatorial distributions. I. Central limit theorems. Ann. Appl. Probab. 6 297--319.
  • Hwang, H.-K. (1998). On convergence rates in the central limit theorems for combinatorial structures. European J. Combin. 19 329--343.
  • Janson, S. (2004). Functional limit theorems for multitype branching processes and generalized Pólya urns. Stochastic Process. Appl. 110 177--245.
  • Janson, S. (2005). Limit theorems for triangular urn schemes. Probab. Theory Related Fields. To appear.
  • Johnson, N. L. and Kotz, S. (1977). Urn Models and Their Application. Wiley, New York.
  • Knuth, D. E. (1998). The Art of Computer Programming, 2nd ed. Addison--Wesley, Reading, MA.
  • Kotz, S., Mahmoud, H. and Robert, P. (2000). On generalized Pólya urn models. Statist. Probab. Lett. 49 163--173.
  • Lang, S. (1982). Introduction to Algebraic and Abelian Functions, 2nd ed. Springer, New York.
  • Lukacs, E. (1970). Characteristic Functions. Griffin, London.
  • Mahmoud, H. (1998). On rotations in fringe-balanced binary trees. Inform. Process. Lett. 65 41--46.
  • Mahmoud, H. M. (1992). Evolution of Random Search Trees. Wiley, New York.
  • Nehari, Z. (1975). Conformal Mapping. Dover, New York. (Reprinting of the 1952 edition.)
  • Odlyzko, A. M. (1995). Asymptotic enumeration methods. In Handbook of Combinatorics 2 (R. Graham, M. Grötschel and L. Lovász, eds.) 1063--1229. North-Holland, Amsterdam.
  • Panholzer, A. and Prodinger, H. (1998). An analytic approach for the analysis of rotations in fringe-balanced binary search trees. Ann. Combin. 2 173--184.
  • Rota, G.-C. (1975). Finite Operator Calculus. Academic Press, New York.
  • Smythe, R. T. (1996). Central limit theorems for urn models. Stochastic Process. Appl. 65 115--137.
  • Taylor, M. E. (1996). Partial Differential Equations 1. Springer, New York.
  • Whittaker, E. T. and Watson, G. N. (1927). A Course of Modern Analysis, 4th ed. Cambridge Univ. Press. (Reprinted 1973.)
  • Yao, A. C. C. (1978). On random 2--3 trees. Acta Inform. 9 159--170.
  • Yoshida, M. (1997). Hypergeometric Functions, My Love. Vieweg, Braunschweig.
  • Zwillinger, D. (1989). Handbook of Differential Equations. Academic Press, New York.